North Dakota, 2016Tornado and Hail in North Dakota, July 20, 2016
July 20, 2016 · NWS BIS · 25 events in 10 counties and zones
Thunderstorms formed along a frontal boundary over western North Dakota in the afternoon in an environment with extremely high instability. Initial storms that developed produced a tornado over Mountrail County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- $90,000
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along a frontal boundary over western North Dakota in the afternoon in an environment with extremely high instability. Initial storms that developed produced a tornado over Mountrail County. The severe threat then quickly shifted primarily towards large hail as the storms progressed east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 2:28 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 20, 2:28 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
328 PM CDT WED JUL 20 2016
.SHORT TERM...(This evening through Thursday)
Issued at 319 PM CDT Wed Jul 20 2016
Upgraded much of the Heat Advisory to an Excessive Heat Warning
across much of south central North Dakota and into the James River
Valley. Surface dewpoints in the upper 70s to the lower 80s are
observed across these areas given strong evapotranspiration. With
temperatures quickly climbing into the 90s, heat index values to
110 degrees are likely to continue to the afternoon and early
evening. While dewpoints will mix out a bit the rest of the day,
all guidance is under-doing surface dewpoints this afternoon.
Regarding the severe convective threat this afternoon and evening,
cumulus fields continue to develop across southwest and northwest
North Dakota in the vicinity of weak surface confluence as of 2015
UTC. Strong instability is in place with effective deep layer
shear of 35-50 kts. While coverage may be low, any storms that
develop are favored to become supercellular with all threats
possible. Storms through the afternoon and evening are likely to
be tied to the aforementioned boundary as it propagates east. The
19 UTC KBIS sounding still shows some capping to overcome, yet,
also supports the potential for very large hail with MU CAPE near
7000 j/kg. See the 20 UTC SPC Day 1 Convective Outlook for further
details.
.LONG TERM...(Thursday night through Wednesday)
Issued at 319 PM CDT Wed Jul 20 2016
Cooling temperatures into the weekend and a possible severe
thunderstorm threat Friday highlights the extended forecast.
Overall, the 12 UTC suites are in agreement on the broad upper
level ridge across the CONUS flattening Friday into the weekend,
with near zonal flow into next week. This would favor a return to
near normal temperatures. The next best chance for thunderstorms
is Friday into Saturday as a wave possibly coming onshore to the
pacific northwest on Thursday propagates into the Northern Plains.
SPC has placed much of the area in a slight risk in their day 3
outlook.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 319 PM CDT Wed Jul 20 2016
Isolated to scattered thunderstorms are possible late this
afternoon and evening, especially across central North Dakota. A
few storms could be severe with large hail and damaging winds.
Storm coverage is expected to be low with impacts to the terminals
uncertain at this time.
&&
.BIS Watches/Warnings/Advisories...
Excessive Heat Warning until 9 PM CDT /8 PM MDT/ this evening
for NDZ019>023-025-034>037-042-045>048-050-051.
Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for
NDZ010>013-018-033-041-043-044.
&&
PJA
Hazardous weather outlook, Jul 20, 2:07 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT WED JUL 20 2016
NDZ010>013-018-033-041-043-044-212015-
MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN-STARK-HETTINGER-BOWMAN-ADAMS-
307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF
THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. SOME
SEVERE STORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
NDZ001>005-009-017-031-032-040-212015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MCKENZIE-
GOLDEN VALLEY-BILLINGS-SLOPE-
307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF
THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY. SOME SEVERE STORMS
ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
NDZ019>023-025-034>037-042-045>048-050-051-212015-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF
THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.
AN EXCESSIVE HEAT WARNING IS IN EFFECT THIS AFTERNOON AND EARLY
EVENING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY. SOME SEVERE STORMS
ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
PJA
In the hours before
Special weather statement, Jul 20, 3:24 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
424 PM CDT WED JUL 20 2016
NDZ003-010-011-202145-
WARD ND-RENVILLE ND-MOUNTRAIL ND-
424 PM CDT WED JUL 20 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOUNTRAIL...
SOUTHWESTERN RENVILLE AND NORTHWESTERN WARD COUNTIES UNTIL 445 PM
CDT...
AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLAISDELL...OR 12 MILES EAST OF STANLEY...MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BERTHOLD...DES LACS...CARPIO...FOXHOLM...GREENE...PALERMO...
DONNYBROOK...BLAISDELL...COULEE...TOLLEY...TAGUS AND HARTLAND.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND NORTHWESTERN NORTH DAKOTA.
LAT...LON 4812 10220 4844 10234 4878 10175 4816 10143
TIME...MOT...LOC 2123Z 243DEG 11KT 4832 10213
HARGROVE
Event by event
21 hail, 2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Tornado, Mountrail
- When
- July 20, 3:42 PM CST to 3:46 PM CST
- Where
- Mountrail County, 3.07 mi ESE of Palermo to 3.63 mi WSW of Blaisdell
- Rating
- EF0
- Path length
- 0.95 mi
- Path width
- 30 yd
- Reported by
- Law Enforcement
- Coordinates
- 48.309, -102.161
A tornado touched down in a rural area south of Palermo and traveled nearly one mile. No damage, injuries, or fatalities were reported. No structures were impacted and so the tornado was rated EF-0.
Hail, Mountrail
- When
- July 20, 4:02 PM CST to 4:05 PM CST
- Where
- Mountrail County, Tagus
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.350, -101.930
Hail, Ward
- When
- July 20, 4:23 PM CST to 4:26 PM CST
- Where
- Ward County, 0.83 mi SSW of Berthold
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 48.310, -101.740
Hail, Ward
- When
- July 20, 4:34 PM CST to 4:37 PM CST
- Where
- Ward County, 1.96 mi WNW of Burlington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.290, -101.460
Hail, Ward
- When
- July 20, 4:47 PM CST to 4:50 PM CST
- Where
- Ward County, 1.96 mi WNW of Burlington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.290, -101.460
Hail, Grant
- When
- July 20, 4:52 PM MST to 4:55 PM MST
- Where
- Grant County, 3.98 mi NW of New Leipzig
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.410, -102.010
Hail, McHenry
- When
- July 20, 5:56 PM CST to 5:59 PM CST
- Where
- McHenry County, 1.66 mi SSW of Denbigh
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.300, -100.600
Hail, Grant
- When
- July 20, 5:10 PM MST to 5:13 PM MST
- Where
- Grant County, Elgin
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.400, -101.850
Thunderstorm Wind, Rolette
- When
- July 20, 6:16 PM CST to 6:19 PM CST
- Where
- Rolette County, 6.94 mi WNW of St John
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.970, -99.830
The public estimated thunderstorm wind gusts of 60 mph.
Hail, Rolette
- When
- July 20, 6:16 PM CST to 6:19 PM CST
- Where
- Rolette County, 6.94 mi WNW of St John
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.970, -99.830
Hail, McHenry
- When
- July 20, 6:20 PM CST to 6:24 PM CST
- Where
- McHenry County, 6.91 mi N of Guthrie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.100, -100.380
Hail, Grant
- When
- July 20, 5:29 PM MST to 5:33 PM MST
- Where
- Grant County, New Leipzig
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -101.950
Hail, Oliver
- When
- July 20, 6:50 PM CST to 6:53 PM CST
- Where
- Oliver County, 10.37 mi W of Hannover
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.110, -101.650
Hail, Mercer
- When
- July 20, 7:35 PM CST to 7:39 PM CST
- Where
- Mercer County, 5.91 mi SE of Stanton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.260, -101.290
Hail, Pierce
- When
- July 20, 7:37 PM CST to 7:40 PM CST
- Where
- Pierce County, 10.06 mi NNW of Selz
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.990, -99.940
Hail, Oliver
- When
- July 20, 7:59 PM CST to 8:03 PM CST
- Where
- Oliver County, Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.120, -101.300
Hail, Pierce
- When
- July 20, 8:00 PM CST to 8:04 PM CST
- Where
- Pierce County, 9.4 mi NNW of Selz
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.980, -99.940
Hail, Oliver
- When
- July 20, 8:10 PM CST to 8:13 PM CST
- Where
- Oliver County, Center
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.120, -101.300
Funnel Cloud, Oliver
- When
- July 20, 8:12 PM CST to 8:15 PM CST
- Where
- Oliver County, 2.28 mi SSE of Hannover
- Reported by
- Trained Spotter
- Coordinates
- 47.090, -101.410
Hail, Oliver
- When
- July 20, 8:23 PM CST to 8:26 PM CST
- Where
- Oliver County, Center
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.120, -101.300
Hail, Sheridan
- When
- July 20, 8:25 PM CST to 8:28 PM CST
- Where
- Sheridan County, 6.24 mi N of McClusky
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.570, -100.440
Hail, Sheridan
- When
- July 20, 8:32 PM CST to 8:36 PM CST
- Where
- Sheridan County, 0.83 mi NE of McClusky
- Measured
- 2.5 in hail
- Property damage
- $50,000
- Crop damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 47.490, -100.440
Hail, Sheridan
- When
- July 20, 8:32 PM CST to 8:36 PM CST
- Where
- Sheridan County, 5.58 mi NE of McClusky
- Measured
- 2.5 in hail
- Property damage
- $30,000
- Crop damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 47.540, -100.370
Hail, Oliver
- When
- July 20, 8:35 PM CST to 8:39 PM CST
- Where
- Oliver County, 7.66 mi S of Center
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.010, -101.320
Thunderstorm Wind, Foster
- When
- July 20, 9:40 PM CST to 9:44 PM CST
- Where
- Foster County, Carrington Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.450, -99.150
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Minnesota, July 20 to 21, 20162 deaths · 2 injured · 87 kt wind · 71 events
- Heat in Oklahoma, July 20 to 26, 201649 injured · 1 event
- Flash Flood and Lightning Strikes in Arizona, July 20 to 22, 20161 death · 2 injured · $50,000 · 6 events
- Heat in Tennessee, July 20, 20161 death · 1 event
- Hail and Damaging Wind in Wisconsin, July 20, 2016$200,000 · 1.75 in hail · 3 events
- Excessive Heat in Iowa, July 20 to 23, 201647 events
- Dust Storm in Arizona, July 20, 2016$60,000 · 1 event
- Damaging Winds in Alabama, July 20, 2016$55,000 · 60 kt wind · 2 events
- Excessive Heat in Minnesota, July 20 to 22, 201636 events
- Lightning Strike in Florida, July 20, 2016$50,000 · 1 event
- Hail and Damaging Winds in Georgia, July 20, 20161.5 in hail · 20 events
- Hail and Damaging Winds in Minnesota, July 20 to 21, 20162 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652714, 651258, 651259, 651260, 651261, 651262, 651267, 651263, 651268, 651269, 651270, 651266, 651271, 651272, 651273, 651274, 651275, 651276, 651277, 651278, 651279, 651280, 651281, 651282, 651283.